Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 98, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 17, 2016, 4:06 PM EDT for Long County, McIntosh County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2016, 4:06 PM EDT (20:06 UTC)
- Expired
- Jul 17, 2016, 4:45 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Long County, GA, McIntosh County, GA
The radar
The Jacksonville radar (KJAX), 120 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1747 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 840 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
301
WUUS52 KCHS 172006
SVRCHS
GAC183-191-172045-
/O.NEW.KCHS.SV.W.0098.160717T2006Z-160717T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
406 PM EDT SUN JUL 17 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
MCINTOSH COUNTY IN SOUTHEASTERN GEORGIA...
LONG COUNTY IN SOUTHEASTERN GEORGIA...
* UNTIL 445 PM EDT
* AT 406 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES SOUTHEAST OF HINESVILLE TO NEAR TIBET...
MOVING SOUTHEAST AT 5 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TIBET...JONES...HARRIS NECK...TOWNSEND...CRESCENT...EULONIA...
COX AND PINE HARBOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3145 8162 3147 8161 3150 8165 3152 8166
3152 8167 3154 8166 3155 8170 3158 8170
3160 8173 3170 8147 3164 8143 3166 8129
3161 8119 3159 8118 3158 8118 3141 8158
TIME...MOT...LOC 2006Z 325DEG 6KT 3165 8144 3157 8162
HAIL...0.75IN
WIND...60MPH
$$2 follow-up statements
797
WWUS52 KCHS 172028
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
428 PM EDT SUN JUL 17 2016
GAC183-191-172045-
/O.CON.KCHS.SV.W.0098.000000T0000Z-160717T2045Z/
MCINTOSH GA-LONG GA-
428 PM EDT SUN JUL 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR MCINTOSH AND LONG COUNTIES...
AT 427 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 16 MILES NORTH OF DARIEN TO 6 MILES SOUTHWEST OF
TIBET...MOVING SOUTH AT 5 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TIBET...JONES...HARRIS NECK...TOWNSEND...CRESCENT...EULONIA...
COX AND PINE HARBOR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3145 8162 3147 8161 3150 8165 3152 8166
3152 8167 3154 8166 3155 8170 3158 8170
3160 8173 3166 8156 3164 8143 3166 8129
3161 8119 3159 8118 3158 8118 3141 8158
TIME...MOT...LOC 2027Z 019DEG 6KT 3161 8142 3155 8167
HAIL...<.75IN
WIND...60MPH
$$023
WWUS52 KCHS 172040
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
440 PM EDT SUN JUL 17 2016
GAC183-191-172050-
/O.EXP.KCHS.SV.W.0098.000000T0000Z-160717T2045Z/
MCINTOSH GA-LONG GA-
440 PM EDT SUN JUL 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR MCINTOSH AND LONG COUNTIES
WILL EXPIRE AT 445 PM EDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 3145 8162 3147 8161 3150 8165 3152 8166
3152 8167 3154 8166 3155 8170 3158 8170
3160 8173 3166 8156 3164 8143 3166 8129
3161 8119 3159 8118 3158 8118 3141 8158
TIME...MOT...LOC 2039Z 325DEG 6KT 3161 8142 3155 8167
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:59 PM EDT, 7 minutes earlier.
Area forecast discussion, Jul 17, 3:59 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Charleston SC 359 PM EDT SUN JUL 17 2016 .SYNOPSIS... Through early week, Atlantic high pressure will extend west over the region, and a trough of low pressure will persist inland. A weakening cold front will advance through the region around mid week, then high pressure will shift across the area from north to south late week into next weekend. Another inland trough will develop next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... This evening and tonight: Ongoing convection appears to be evolving further inland as outflow boundary progress in that direction. Locations along the coast, especially the South Carolina coast, are quite worked over and additional development will be difficult. Instead, the bulk of the coverage is expected to focus inland across southeast Georgia roughly from around Statesboro to Allendale. The risk for severe weather will be primarily driven by boundary interactions which could enhance updrafts enough to push storms tall enough to produce damaging wind gusts. The overall risk remains low and only a couple of strong to marginally severe storms are expected. The focus then turns to the overnight where we will likely see isolated to scattered showers and storms develop over the coastal waters within a region of weak speed convergence. These showers and storms could brush the coast so the slight chance POP runs right along the beaches. Otherwise, the other forecast issue will be the potential for fog. The pressure gradient that we have maintained over the area the past few nights is expected to weaken and allow for many areas to go calm. This combined with increased moisture from the convective rains that are ongoing, will result in a better chance for fog. Guidance is still not overly aggressive with the fog potential, so have only introduced patchy fog for now. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... As of Sunday afternoon, forecast reasoning has not changed significantly regarding conditions through mid week. Sunday 12z model guidance exhibited considerable spread regarding pops for the Monday through Wednesday time frame, although guidance also agreed that slightly drier air featuring PWAT values below 2 inches will filter into the region from the north/northeast, especially Tuesday/Wednesday. As a result, latest forecasts include seasonal pops, capped at 30-40 percent each afternoon/early evening and slight chance/chance near the coast late night into the early morning. Convection should be primarily governed by the sea breeze and other mesoscale boundaries, generally propagating toward the south/west with time. Wednesday, a weakening cold front will push into the region from the north, perhaps adding another focus for thunderstorms. Though the period, typically strong instability and potential boundary interactions could support brief/pulse severe thunderstorms and locally excessive rainfall, particularly during the afternoon/evening hours. The Wednesday cold front could enhance the severe potential to some degree, although model parameters do not indicate a significant severe weather event. As usual, max/min and hourly temperatures will depend on cloud cover and location, timing and coverage of thunderstorms. In general, maintained ongoing forecast highs in the the lower to mid 90s inland and the mid to upper 80s at the beaches, followed by warm and humid nights with lows in the mid to upper 70s inland and lower 80s at the beaches. Heat index values will likely peak around 105F each afternoon but should remain below the advisory threshold level of 110F. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... In the wake of a weakening cold front, surface high pressure will shift from north to south across the region by late in the week and into next weekend. Thursday through Friday, a slightly drier environment could translate to sparse coverage of diurnal thunderstorms. Then, as an inland trough redevelops next weekend, expect more typical diurnal pops to return. Despite the cold fropa, a significant air mass change is unlikely. Through late week, highs will range from the mid to upper 80s near the beaches to the lower to mid 90s inland. Then, upper 90s could become more common inland next weekend. Expect overnight lows mainly mid to upper 70s with lower 80s at the beaches. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Thunderstorms have diminished at KCHS but are now approaching KSAV from the west. Have extended the TEMPO for TSRA and increased the wind gusts to 30 kt. thunderstorms are expected to push inland and then the focus turns to the potential for fog late tonight. Have introduced ground fog late with just MVFR visibilities. There is some potential for fog to be more widespread than that, but confidence is low. Extended Aviation Outlook: Mainly VFR outside showers/thunderstorms. && .MARINE... Tonight: There will be much less gradient than we have seen the past several nights which will help to keep winds less than 15 knots out of the south. Seas will continue to be in the 1-3 foot range. Outside of showers and thunderstorms, expect south/southwest winds to prevail through Tuesday night. The winds will be enhanced by the daily sea breeze and surging to some extent each night, but still expect speeds to be less than 20 knots. Looks like seas should mainly be in the 2 to 3 foot range. In typical fashion for this time of year, thunderstorms will occasionally produce locally hazardous conditions. A cold front should push through the waters late Wednesday, followed by high pressure and a weak gradient through late week. Thus, changeable winds will be dominated by local effects including sea and land breezes, accompanied by seas 1-3 ft. More typical southerly flow should return next weekend. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...BSH SHORT TERM...SPR LONG TERM...MTE AVIATION...BSH/SPR MARINE...BSH/SPR
Hazardous weather outlook, Jul 17, 3:49 AM EDT, 12 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 349 AM EDT SUN JUL 17 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-181145- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 349 AM EDT SUN JUL 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Jul 17, 2:47 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
247 PM EDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG 1 WNW SAVANNAH 32.06N 81.09W
07/17/2016 CHATHAM GA TRAINED SPOTTER
TRAINED SPOTTER REPORTED A TREE DOWN ON E 37TH
ST...POSSIBLY ON POWERLINES. TIME ESTIMATED BASED ON
RADAR.
&&
EVENT NUMBER CHS1600616
JMCLocal storm report, Jul 17, 2:51 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
251 PM EDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM TSTM WND DMG 1 S THUNDERBOLT 32.03N 81.05W
07/17/2016 CHATHAM GA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED TREE DOWN ON A HOUSE NEAR
THE INTERSECTION OF ROBERTSON AVE AT FALLIGANT AVE. TIME
ESTIMATED BASED ON RADAR.
&&
EVENT NUMBER CHS1600617
JMCLocal storm report, Jul 17, 2:54 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
254 PM EDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND DMG 1 E SAVANNAH 32.05N 81.06W
07/17/2016 CHATHAM GA TRAINED SPOTTER
TRAINED SPOTTER REPORTED A TREE DOWN ON E 37TH ST NEAR
THE INTERSECTION WITH SKIDAWAY RD...POSSIBLY ON
POWERLINES. TIME ESTIMATED BASED ON RADAR.
&&
CORRECTED LOCATION...REMARKS
EVENT NUMBER CHS1600616
JMCLocal storm report, Jul 17, 3:06 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
306 PM EDT SUN JUL 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 1 WNW SAVANNAH 32.05N 81.11W
07/17/2016 CHATHAM GA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED SEVERAL LOCATIONS ALONG
VICTORY DRIVE ARE CLOSED DUE TO FLOODING...WITH SOME
VEHICLES FLOODED.
&&
EVENT NUMBER CHS1600618
JMCSpecial weather statement, Jul 17, 3:21 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
321 PM EDT SUN JUL 17 2016
GAZ116-117-138>140-172015-
INLAND MCINTOSH GA-COASTAL BRYAN GA-INLAND LIBERTY GA-
INLAND BRYAN GA-COASTAL LIBERTY GA-
321 PM EDT SUN JUL 17 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH
AND BRYAN COUNTIES UNTIL 415 PM EDT...
AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MCINTOSH TO
JONES...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
JONES...MCINTOSH...RICEBORO...FLEMINGTON...SUNBURY...RETREAT...HALFMO
ON LANDING AND BELFAST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3159 8151 3166 8152 3170 8149 3171 8153
3187 8155 3184 8126 3182 8123 3175 8125
3172 8117 3167 8114 3164 8125 3165 8128
3163 8131
TIME...MOT...LOC 1920Z 237DEG 15KT 3187 8148 3165 8148Special weather statement, Jul 17, 3:56 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 PM EDT SUN JUL 17 2016
GAZ116-117-137>141-172030-
COASTAL MCINTOSH GA-INLAND MCINTOSH GA-COASTAL BRYAN GA-
INLAND LIBERTY GA-INLAND BRYAN GA-LONG GA-COASTAL LIBERTY GA-
356 PM EDT SUN JUL 17 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...MCINTOSH...
LONG AND BRYAN COUNTIES UNTIL 430 PM EDT...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RICEBORO TO
NEAR TIBET...AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
TIBET...JONES...RICEBORO...RETREAT...TOWNSEND...CRESCENT...SHELLMAN
BLUFF AND HARRIS NECK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3144 8161 3147 8161 3151 8166 3154 8166
3155 8170 3158 8170 3181 8144 3179 8127
3175 8125 3179 8124 3178 8116 3176 8118
3171 8115 3171 8113 3177 8106 3177 8103
3135 8148
TIME...MOT...LOC 1956Z 294DEG 7KT 3177 8140 3156 8163The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:56 PM EDT | Special Weather Statement | CHS | Bulloch, Screven | 34 min |
| Jul 16, 9:12 PM EDT | Special Weather Statement | CHS | Effingham | 33 min |
| Jul 17, 2:01 PM EDT | Special Weather Statement | CHS | Chatham | 29 min |
| Jul 17, 2:13 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 32 min |
| Jul 17, 2:35 PM EDT | Areal Flood Advisory | CHS | Chatham | 55 min |
| Jul 17, 3:04 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Effingham | 41 min |
| Jul 17, 3:07 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Liberty | 53 min |
| Jul 17, 3:21 PM EDT | Special Weather Statement | CHS | Liberty | 54 min |
| Jul 17, 3:32 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Chatham | 26 min |
| Jul 17, 3:56 PM EDT | Special Weather Statement | CHS | McIntosh | 34 min |
| Jul 17, 5:05 PM EDT | Special Weather Statement | CHS | Candler | 25 min |
| Jul 17, 5:21 PM EDT | Areal Flood Advisory | CHS | Candler | 54 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.